Poisoning in Munchausen Syndrome by Proxy, Part 3: Insulin Poisoning

In this series, I review the different ways Munchausen Syndrome by Proxy (MSbP) perpetrators poison their victims. In the last post, I talked about the most common cause of poisoning I found in a review of 87 MSbP case studies of poisoning, which was using tranquilizers and antidepressants. In this post, I talk about the second most common cause poisoning I found in my review: Insulin poisoning.

Glucotrol

Sulfonylurea Poisoning

I included sulfonylurea poisoning in this category, but sulfonylurea is technically an antidiabetic oral drug that stimulates production of insulin by the pancreas to increase blood sugar. One example is where a 6-month-old child is found to have high blood sugar, and they get ready to diagnose the child with Type 2 diabetes when they figured out it was MSbP. They did that by noticing that the mom and grandmother had sulfonylurea pills and deducing that they were probably dosing the child. They did toxicology and found out they were right.

Another example was a 13-month-old boy who was admitted with the symptoms of sweating, trembling, and being lethargic. They found he had high insulin, but when learning that his paternal grandparents were on glipizide (a sulfonylurea), they tested the kid for it, and found he was being poisoned.

Insulin Poisoning

It may be hard to imagine a parent injecting a child with insulin when the insulin is not needed, but it is easier to understand when looking at the circumstances around specific cases. In one of two cases in an article by Giurgea and colleagues, an 8-year-old girl is first poisoned by her nurse mother using sulfonylurea pills (as described above), but then the mother graduates to injecting it.

“Neither the mother nor the stepfather admitted to insulin injection. No evidence implicated the stepfather. He was released and divorced from his wife 3 months later. The mother was reported for child abuse and falsified prescription. She was sentenced to 1 month in prison, and psychiatric follow-up was initiated. One year later, she set fire to her house.”

In another case, the mother introduces her own insulin and injected it into an intravenous line the child had after being hospitalized for another “reason”.

Syringe with insulin

Recognizing Insulin Poisoning

The main presentation of these children was hyper- or hypoglycemia. Once that was diagnosed, the mystery began as to the etiology. Again, toxicology is key, especially with respect to identifying sulfonylurea poisoning.

  • For health care professionals, it is important to establish whether the mechanism exists. Is anyone with access to the child who has injectable insulin or is taking an oral diabetes medication?
  • For potential MSbP victims, consider whether anyone in your environment had access to oral diabetes medication or injectable insulin. If so, were you ever hospitalized with hyperglycemia or hypoglycemia? Did you have diabetes that “went away” when you got older?

In my next post, I will talk about the third most popular type of MSbP poisoning I found in my review of 87 case studies: ipecac poisoning.

Want to learn about a case of factitious hypoglycemia in Oman?

Read “a tale from the Arab world”.

Photographs by the National Library of Medicine and Melissa Wiese.

Advertisements

Please reply!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s